While it sounds like toxicity you inflict on yourself, "ototoxicity" (not "auto-toxicity") is a condition specific to the ears. The delicate internal structures of the ears are very small and prone to damage through a surprising number of modes.

Hearing, hearing loss, temporary damage to the ears or even tinnitus - these are pretty low on our everyday concerns and "to-do" lists. We might be too busy to notice but, rest assured, the ear has a way of making you listen.

If this sounds a little scary to you, take it with a grain of salt, but don't take it lightly: in severe cases, ototoxicity can result in actual, physical damage to the inner ear structures. And this damage, once permanent, can result in many other complications going forward.

So what is ototoxicity? Is your hearing simply collateral damage on the way to more serious issues? Can it be prevented? And, how does it even begin?


What is Ototoxicity?

From tinnitus to ear aches to noise induced hearing loss and infections, the ear can experience many different ailments. Ototoxicity is one example that describes a state as well as a condition that affects the ear. The state of something being "ototoxic" means that it is toxic to the inner ear, especially the cochlea and auditory nerve.

This is usually as a side effect of certain drugs being used. Depending on the length of use and dosage, effects could be reversible or permanent. And what are these symptoms? The experienced effects of ototoxicity include significant and profound hearing loss, possible vertigo (or disequilibrium) and tinnitus.

Ototoxicity has been known to affect far more than just the ear's structure, since the nerves within the ears are intimately connected with the sinuses, nose, throat and even eyes and brain. Mostly, this condition is known as "drug-induced" because it is usually an onset of particular kinds of drugs related to blood pressure, antibiotics, chemotherapeutic drugs, or even kidney disease.

In some cases, topical application can cause toxicity to the ear as well, not just oral ingestion, because the tympanic membrane might be perforated, allowing the drugs to seep into the inner ear.

Different drugs affect different aspects of the ear and induce the condition of ototoxicity.

Speaking of Damages...

Hearing loss due to ototoxicity may occur at a marked pace after even one single dose - or it could wait for several months after the course of antibiotics is complete. The condition of ear toxicity first came about in 1944 with the antibiotic Streptomycin, which was used to treat tuberculosis.

While the drug was successful in treating tuberculosis, it had a side-effect that appeared months later. A large number of patients ended up developing irreversible damage to the cochlear, as well as experiencing vestibular dysfunction.

The vestibular system is sensory in nature and gives us a sense of balance and spatial orientation. Any effect upon it could throw us off our balance and result in uncoordinated movement.

Ototoxicity results in a many secondary issues, besides the already serious effects of permanent and irreversible hearing loss, vestibular dysfunction and tinnitus.

It can also result in nystagmus or oscillopsia, the latter being a secondary issue that occurs due to effect on the vestibular nerve, connected directly with the eye. Occular conditions such as these means the individual has trouble processing images, experiences blurry vision and, in severe cases, a rapid and periodic jumping of vision.

A List of Ototoxic Drugs:

There are several drugs that can cause various levels of toxicity to the ear. The permanence and severity of the toxic onset varies not just on the drug itself but the duration of use, genetic predisposition, if there is renal failure occurring at the same time, and even co-administration with other common ototoxic drugs.

It's also important to note that it's not just antibiotics that can count as ototoxic drugs. Other things to consider are diuretics, chemotherapeutic agents, regular household and over-the-counter medication such as aspirin (at high dosages). In addition, antiseptics, disinfectants, some pesticides, solvents, and heavy metals such as mercury and lead could also play a role.

  • Streptomycin: causes damage to the vestibular portion, mostly, and can extend to the auditory portion of the inner ear
  • Neomycin: was used for wound irrigation but massive doses can be absorbed by the body and lead to a severe cochleotoxic effect, causing deafness.
  • Kanamycin and amikacin: are close in effect to neomycin
  • Viomycin: affects the cochlea and vestibular nerve
  • Chemotherapeutic (antineoplastic) drugs: if the drugs contains platinum, this can cause tinnitus and hearing loss.

Listen Up!

Clearly, ototoxic drugs are far more common and prevalent than we realize. It's best to not only become educated about what your doctor is prescribing you but also research options for other drugs and look for a second opinion.

Toxicity to the ear is an insidious state because it can go undetected for so long. Just like noise-induced hearing loss, the effect is gradual and progressive, making it a silent killer of the hearing sense, physical inner ear structure and, as you can see, our sense of movement and balance.

The effects are profound and, in some cases, can be irreversible and permanent.

David Hasselhoff, brand ambassador: "hear.com can bring back the confidence that you've lost"